Alert archive / Nevada / Red Flag Warnings in 2019
Red Flag Warning 3, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 9, 2019, 2:57 PM PDT for Elko County, Nevada. It took effect at Aug 10, 2019, 9:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2019, 2:57 PM PDT (21:57 UTC)
- In effect from
- Aug 10, 2019, 9:00 AM PDT
- Expired
- Aug 10, 2019, 8:55 PM PDT
- In force
- 12 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287 WWUS85 KLKN 092157 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 257 PM PDT Fri Aug 9 2019 NVZ455-457-470-101600- /O.NEW.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/ White Pine County- Northern Nye County/Lander and Eureka Counties South of Highway 50-Eastern Elko County- 257 PM PDT Fri Aug 9 2019 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM PDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455...457 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 9 AM to 9 PM PDT Saturday. * Affected Area...Fire Weather Zone 455 White Pine County...Fire Weather Zone 457 Northern Nye County/Lander and Eureka Counties South of Highway 50 and Fire Weather Zone 470 Eastern Elko County. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
514 WWUS85 KLKN 100857 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 157 AM PDT Sat Aug 10 2019 NVZ455-457-470-110300- /O.CON.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/ White Pine County- Northern Nye County/Lander and Eureka Counties South of Highway 50-Eastern Elko County- 157 AM PDT Sat Aug 10 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455...457...AND 470... * Affected Area...Fire Weather Zone 455 White Pine County...Fire Weather Zone 457 Northern Nye County/Lander and Eureka Counties South of Highway 50 and Fire Weather Zone 470 Eastern Elko County. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
049 WWUS85 KLKN 101457 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 757 AM PDT Sat Aug 10 2019 NVZ455-457-470-110400- /O.CON.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/ White Pine County- Northern Nye County/Lander and Eureka Counties South of Highway 50-Eastern Elko County- 757 AM PDT Sat Aug 10 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455...457 AND 470... * Affected Area...Fire Weather Zone 455 White Pine County...Fire Weather Zone 457 Northern Nye County/Lander and Eureka Counties South of Highway 50 and Fire Weather Zone 470 Eastern Elko County. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
585 WWUS85 KLKN 102016 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 116 PM PDT Sat Aug 10 2019 NVZ455-457-470-110400- /O.CON.KLKN.FW.W.0003.000000T0000Z-190811T0400Z/ White Pine County- Northern Nye County/Lander and Eureka Counties South of Highway 50-Eastern Elko County- 116 PM PDT Sat Aug 10 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455...457 AND 470... * Affected Area...Fire Weather Zone 455 White Pine County...Fire Weather Zone 457 Northern Nye County/Lander and Eureka Counties South of Highway 50 and Fire Weather Zone 470 Eastern Elko County. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
980 WWUS85 KLKN 110355 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 855 PM PDT Sat Aug 10 2019 NVZ455-457-470-110500- /O.CAN.KLKN.FW.W.0003.000000T0000Z-190811T0400Z/ White Pine County- Northern Nye County/Lander and Eureka Counties South of Highway 50-Eastern Elko County- 855 PM PDT Sat Aug 10 2019 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 455...457 AND 470... The National Weather Service in Elko has cancelled the Red Flag Warning. Winds are tapering down late this evening and so the Red Flag Warning is being allowed to expire. $$ 90
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 10:39 AM PDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 9, 10:39 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Elko NV 1039 AM PDT Fri Aug 9 2019 .UPDATE... Expanded areal coverage of thunderstorms, primarily along I80 and northward. Vorticity lobe rotating around offshore closed low provides the trigger mechanism for convection, possibly strong storms due to progged CAPE values 1000-2000 J/kg and decent shear. Isolated thunderstorms may extend as far south as western Nye County, including Gabbs. 88 && .PREV DISCUSSION... /ISSUED AT 222 AM / SYNOPSIS...Showers and isolated thunderstorms will develop in the afternoon Friday in northern Nevada, with the greatest activity closer to the Idaho border. A cold front moves across northern Nevada on Saturday. SHORT TERM...Today through Saturday. Showers decreasing rapidly over the Great Basin early this Friday morning. Dewpoints still in the 40s and 50s, mostly due to residual moisture from rains, and soggy soils. Upper level water vapor shows upper closed high still near El Paso with encroaching closed upper low getting closer to the California-Oregon coast point. This is becoming the dominant feature. The low-high combo will push a little more moisture into the region today, but less so. Another round of thunderstorms with some showers will affect most of northern Nevada, somewhat in eastern Nevada, and much less so in central Nevada today and tonight. Some of the showers will be briefly heavy as isolated pockets of efficient convection move north across the area. Best chances are in northeast Nevada. As the low moves toward the coast, drier southwest flow moves in Saturday and weak cold front drops high temps to the 70s and 80s across the region. Highs might drop into the 50s in some of the northern recreation mountains. Lingering cloud cover tonight will keep minimum temps up near normal or a just hair below most places. Winds on Saturday pick up to breezy levels, below advisory criteria as the cold front moves in and across. Isolated mostly dry storms possible near the Idaho and Oregon borders Saturday afternoon. LONG TERM...Saturday night through next Friday. Overall, no significant impacts expected. High confidence that the period is mostly dry and quiet. Potential wind issues by next Thursday but confidence is low at this time. Sunday through next Friday...Upper level low fills as it lifts to northern ID by Sunday evening; therefore the upper level flow turns more westerly. Thereafter, the overall flow aloft is nearly zonal on Monday with 500mb heights around the 582-585dm range. On Tuesday and Wednesday of next week, signs point to the 500mb high over western TX expanding westward towards the SW US as a 500mb trof becomes established well off the Pacific NW coastline. By Wednesday, plenty of uncertainty in regards to the evolution of the 500mb upper low and associated frontal boundary. Following a model consensus (which WPC followed), a dry cold front enters western Nevada late Wednesday, sagging very slowly southward as the upper level low digs into western Oregon or western Washington. On Thursday, the frontal boundary stalls and becomes more NE to SW orientated over the area as the upper level low digs south. Although multiple waves could ride along the boundary over the area, moisture is very limited, thus no precip and only some cloud anticipated. By Friday, expect the boundary is push east into UT, followed the 500mb trof or low on Friday or Friday night. So basically, expect temperatures to climb above average Wednesday and Thursday, with a cool down by next Friday. As stated above, SW winds should increase slightly on Wednesday, and then more substantially on Thursday and Friday, with maybe approaching advisory criteria in central NV. AVIATION...Afternoon clouds with slight potential for t-storms at KEKO...even lesser chance at KWMC AND KBAM. Otherwise, expect afternoon wind gusts near 25-30kts at KTPH and KELY. By later tonight, a thick mid level deck moves in over KWMC. Note: KBAM AMD NOT SKED due to missing clouds/cigs. FIRE WEATHER...Another round of mixed dry and wet storms over the region Friday and Friday night. Some of the showers will be briefly heavy, especially over northeast Nevada. Eastern Nevada has a lower chance for any storms, and central Nevada even less. Virga buildups and their gusty outflows are possible all over. A cold front moves in Saturday and winds increase especially over zones 457 and 455, but will be noticeable everywhere. Much cooler temps on Saturday but drier air also moves in, with minimum RH's staying about the same as Friday. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 98/85/85/98
In the hours before
Local storm report, Aug 9, 12:25 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 14 SW CHARLESTON 41.52N 115.72W
08/08/2019 E0.50 INCH ELKO NV PUBLIC
ROBIN FROM USFS CALLED TO REPORT DAMAGE TO
RURAL ROAD AT THIS POINT DUE TO HEAVY RAIN
AND HAIL. ROAD DAMAGE ACCESSED WITH A MINOR
WASHOUT DUE TO HEAVY RAIN AND HAIL FROM
STORM.
&&
LMSpecial weather statement, Aug 9, 1:57 PM PDT, 1 hour before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT Fri Aug 9 2019
NVZ033-039-092145-
Southeastern Elko County NV-South Central Elko County NV-
157 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...
At 156 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of West Wendover, moving northeast at 20 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
West Wendover and Silver Zone Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4054 11433 4067 11454 4109 11421 4097 11403
4073 11405
TIME...MOT...LOC 2056Z 223DEG 23KT 4067 11435
90Special weather statement, Aug 9, 2:32 PM PDT, 25 minutes before
Special Weather Statement National Weather Service Elko NV 232 PM PDT Fri Aug 9 2019 NVZ031-036-038-092200- Southwest Elko County NV-Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 232 PM PDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES UNTIL 300 PM PDT... At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Carlin, moving northeast at 30 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... South Area Mine and North Area Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4072 11620 4079 11642 4126 11624 4111 11580 TIME...MOT...LOC 2132Z 202DEG 44KT 4083 11627 90
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:06 PM PDT | Special Weather Statement | LKN | Nye | 39 min |
| Aug 8, 6:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 8, 6:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 8, 6:25 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 8, 6:41 PM PDT | Special Weather Statement | LKN | 49 min | |
| Aug 8, 7:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 8, 7:07 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | 28 min |
Nearby
Red Flag Warnings in Nevada, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.